Journal of Global Optimization

, Volume 65, Issue 1, pp 41–56 | Cite as

Generalized subdifferentials of the sign change counting function

  • Dominique Fortin
  • Ider Tseveendorj


The counting function on binary values is extended to the signed case in order to count the number of transitions between contiguous locations. A generalized subdifferential for this sign change counting function is given where classical subdifferentials remain intractable. An attempt to prove global optimality at some point, for the 4-dimensional first non trivial example, is made by using a sufficient condition specially tailored among all the cases for this subdifferential.


Sign counting Generalized subdifferential Optimality conditions 


  1. 1.
    Carrasco-Olivera, D., Flores-Bazán, F.: On the representation of approximate subdifferentials for a class of generalized convex functions. Set Valued Anal. 13(2), 151–166 (2005)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Elkadi, M., Mourrain, B.: Some Applications of Bezoutians in Effective Algebraic Geometry. Technical Report RR-3572, INRIA, Dec 1998Google Scholar
  3. 3.
    Flores-Bazán, F.: On minima of the difference of functions. J. Optim. Theory Appl. 93(3), 525–531 (1997)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Fortin, D., Tseveendorj, I.: \(Q\)-subdifferential and \(Q\)-conjugate for global optimality. Comput. Math. Math. Phys. 54(2), 265–274 (2014)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Hiriart-Urruty, J.-B., Lewis, A.S.: The Clarke and Michel-Penot subdifferentials of the eigenvalues of a symmetric matrix. Comput. Optim. Appl. 13(1–3), 13–23 (1999). Computational optimization—a tribute to Olvi Mangasarian, Part IIMathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Hiriart-Urruty, J.-B., Le, H.Y.: Convexifying the set of matrices of bounded rank: applications to the quasiconvexification and convexification of the rank function. Optim. Lett. 6(5), 841–849 (2012)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Jeyakumar, V., Rubinov, A.M., Wu, Z.Y.: Non-convex quadratic minimization problems with quadratic constraints: global optimality conditions. Math. Program. 110(3, Ser. A), 521–541 (2007)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Le, H.Y.: Generalized subdifferentials of the rank function. Optim. Lett. 7(4), 731–743 (2013)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Lewis, A.S.: Nonsmooth analysis of eigenvalues. Math. Program. 84(1, Ser. A), 1–24 (1999)MathSciNetMATHGoogle Scholar
  10. 10.
    Lewis, A.S., Sendov, H.S.: Nonsmooth analysis of singular values. I. Theory. Set Valued Anal. 13(3), 213–241 (2005)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Lewis, A.S., Sendov, H.S.: Nonsmooth analysis of singular values. II. Applications. Set Valued Anal. 13(3), 243–264 (2005)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Rubinov, A.M., Wu, Z.Y.: Optimality conditions in global optimization and their applications. Math. Program. 120(1, Ser. B), 101–123 (2009)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Rubinov, A.: Abstract Convexity and Global Optimization, Volume of 44 Nonconvex Optimization and Its Applications. Kluwer, Dordrecht (2000)CrossRefGoogle Scholar
  14. 14.
    Tsevendorj, I.: Piecewise-convex maximization problems: global optimality conditions. J. Glob. Optim. 21(1), 1–14 (2001)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Wu, Z.Y., Jeyakumar, V., Rubinov, A.M.: Sufficient conditions for global optimality of bivalent nonconvex quadratic programs with inequality constraints. J. Optim. Theory Appl. 133(1), 123–130 (2007)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Wu, Z.Y., Rubinov, A.M.: Global optimality conditions for some classes of optimization problems. J. Optim. Theory Appl. 145(1), 164–185 (2010)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.InriaLe Chesnay CedexFrance
  2. 2.Laboratoire PRiSMUniversité de VersaillesVersailles CedexFrance

Personalised recommendations